Kansas, 2007

Hail and Damaging Winds in Kansas, August 8 to 9, 2007

August 8 to 9, 2007 · NWS ICT · 25 events in 7 counties and zones

A surface front stalled across parts of Southern and Central Kansas during the day of August 8th. Abundant moisture pooled along the front as a mid-level disturbance moved overhead.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$79,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A surface front stalled across parts of Southern and Central Kansas during the day of August 8th. Abundant moisture pooled along the front as a mid-level disturbance moved overhead. This triggered severe storms along the front leading to hail and damaging winds. The slow movement of storms led to some isolated very heavy rainfall amounts and localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 8, 1:50 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 8, 1:50 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT WED AUG 8 2007

.DISCUSSION...
THE MAIN FORECAST CONCERNS WILL DEAL WITH PERSISTENT HEAT AND
HIGH HUMIDITY FOLLOWED BY CONVECTION CHANCES FOR TONIGHT AND
THURSDAY.

TONIGHT
WE SHOULD SEE STORMS DEVELOP ONCE AGAIN ALONG THE BOUNDARY DRAPED
ACROSS CENTRAL KANSAS LATER THIS AFTERNOON AND EVENING...AS A SHORT
WAVE VIA WATER VAPOR SATELLITE IMAGERY/PROFILER NETWORK CONTINUES TO
MIGRATE SLOWLY NORTHEAST FROM THE TEXAS PANHANDLE. THE COMBINATION
OF HIGH INSTABILITY AND A BIT MORE SHEAR TODAY COMPARED YESTERDAY
SHOULD YIELD A FEW STRONG TO SEVERE STORMS...WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE. VERY HIGH ATMOSPHERIC MOISTURE REMAINS IN
PLACE ACROSS THE REGION WHICH WILL ENHANCE RAINFALL
EFFICIENCY...THUS LOCALLY HEAVY RAINFALL COULD BECOME A CONCERN. THE
LOW LEVEL JET WILL INCREASE AND VEER OUT OVERNIGHT LIKE IT HAS THE
LAST FEW NIGHTS WHICH SHOULD KEEP PRECIP ACTIVITY GOING...HOWEVER
THE KEY WILL BE WHERE THE LOW LEVEL FOCUS SIGNATURE SETS UP. LAST
NIGHT THE MAIN FOCUS WAS NORTHEAST OF THE AREA WHERE PERSISTENT
ACTIVITY RESULTED IN SOME FLOODING. MODELS SHOW A SOUTHWARD SHIFT OF
THIS FOCUS BUT UPPER LEVEL DYNAMICS MIGHT NOT BE AS FAVORABLE
COMPARED TO LAST NIGHT...SO WE WILL KEEP POPS IN THE 20-40 RANGE
FOR TONIGHT.

THU-SAT
THE LOW LEVEL BOUNDARY WILL SAG SLOWLY SOUTHWARD ACROSS KANSAS ON
THURSDAY WITH POSSIBLE CONVECTION DEVELOPING OVER SOUTHERN KANSAS
LATER IN THE DAY WITH-IN THE MOIST AXIS. THE DANGEROUS HEAT
INDICES LOOK TO BE FAVORED FOR AREAS MAINLY ALONG AND SOUTH OF THE
BOUNDARY...AND CENTRAL KANSAS COULD COME IN WITH LOWER HEAT
INDICES BUT WE WILL KEEP THE HEAT WARNING GOING. THE HEAT WILL
BEGIN TO BUILD AGAIN FOR FRIDAY INTO SATURDAY AND AN EXTENSION OF
THE HEAT WARNING SEEMS LIKELY.

EXTENDED: SUN-WED
UNFORTUNATELY THE HEAT SAGA LOOKS LIKE IT WILL CONTINUE THROUGH THIS
PERIOD...AS THE MEDIUM RANGE MODELS ARE SHOWING GOOD AGREEMENT WITH
UPPER RIDGE CENTER DOMINATING OVER THE CENTRAL PLAINS. ONLY CHANGE
WAS TO RAISE TEMPERATURES UP A BIT MORE...AS GROUND SOILS DRY OUT
AND ALLOW HOTTER TEMPERATURES TO OCCUR.

JAKUB

.AVIATION...
FOR 18Z TAFS...MAIN AVIATION CONCERN WILL BE STORMS DEVELOPING ALONG
A WEAK SURFACE BOUNDARY OVER CENTRAL KS. CURRENT INDICATIONS ARE
THAT STORMS WILL DEVELOP LATE THIS AFTERNOON ALONG A LINE GENERALLY
FROM SLN TO HUT. ANY STORM WILL BE CAPABLE OF PRODUCING SEVERE
DOWNBURST WINDS AND LARGE HAIL. THESE STORMS ARE EXPECTED TO WEAKEN
THROUGH THE EVENING HOURS...BUT MAY PUSH SOUTH AND AFFECT THE ICT
AREA AFTER 10 PM. HOWEVER FOR NOW SLN AND HUT HAVE THE BEST SHOT AT
EXPERIENCING STORMS OVER THE NEXT SEVERAL HOURS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    77 100  76 100 /  30  20  20   0
HUTCHINSON      76 100  75 100 /  40  10  10   0
NEWTON          76  99  75 100 /  40  10  10   0
ELDORADO        77  99  76  99 /  30  20  10   0
WINFIELD-KWLD   77 101  76 100 /  20  20  20   0
RUSSELL         72  99  73 102 /  20  10  10   0
GREAT BEND      72  99  73 101 /  30  10  10   0
SALINA          76  99  75 102 /  40  10  10   0
MCPHERSON       76  99  75 100 /  40  10  10   0
COFFEYVILLE     76  99  75 100 /  20  20  20   0
CHANUTE         77  97  75  98 /  20  20  10   0
IOLA            77  97  75  98 /  20  20  10   0
PARSONS-KPPF    76  98  75  99 /  20  20  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Aug 8, 2:57 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
357 PM CDT WED AUG 8 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-092200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
357 PM CDT WED AUG 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THE HEAT AND HUMIDITY WILL CONTINUE TO PLAGUE THE AREA THROUGH THE
EARLY EVENING HOURS AND AGAIN ON THURSDAY AFTERNOON...PLEASE VIEW THE
LATEST EXCESSIVE HEAT WARNING FOR ADDITIONAL DETAILS.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS CENTRAL KANSAS THIS
EVENING ALONG A FRONTAL BOUNDARY. A FEW OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE STORMS COULD SPREAD
SOUTHWARD INTO SOUTHERN KANSAS LATER ON TONIGHT...AS THE FRONTAL
BOUNDARY DRIFTS SOUTH. SOME OF THE STORMS COULD PRODUCE LOCALLY
HEAVY RAINFALL DUE TO A VERY MOISTURE RICH ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE IS EXPECTED TO POOL ALONG A STALLED OUT FRONTAL BOUNDARY
ON THURSDAY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THIS WILL
MAKE CONDITIONS VERY UNCOMFORTABLE AND PRODUCE HIGH HEAT INDICES
DURING THE AFTERNOON. SEE THE LATEST EXCESSIVE HEAT WARNING FOR
FURTHER DETAILS. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS
SOUTHERN KANSAS ON THURSDAY AFTERNOON. IF STORMS CAN DEVELOP...SOME
OF THE STRONGER STORMS COULD PRODUCE GUSTY WINDS UP TO 50 MPH AND
TORRENTIAL RAINFALL.

THE HEAT AND HUMIDITY WILL PERSIST ACROSS THE REGION DURING THE
NEXT SEVERAL DAYS...HEAT INDICES AROUND 105 DEGREES WILL BE
LIKELY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/JAKUB

In the hours before

Special weather statement, Aug 8, 5:04 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
604 PM CDT WED AUG 8 2007

KSZ067-082330-
RENO-
604 PM CDT WED AUG 8 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RENO COUNTY...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ABBYVILLE...OR 21 MILES WEST OF
HUTCHINSON...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...AND WINDS TO 45 MPH ARE
POSSIBLE WITH THIS STORM.
Special weather statement, Aug 8, 5:30 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
630 PM CDT WED AUG 8 2007

KSZ050-090000-
RICE-
630 PM CDT WED AUG 8 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RICE COUNTY...

AT 626 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR STERLING...OR 17 MILES NORTHWEST
OF HUTCHINSON...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...AND WINDS TO 45 MPH ARE
POSSIBLE WITH THIS STORM.
Special weather statement, Aug 8, 5:59 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT WED AUG 8 2007

KSZ050-067-090030-
RENO-RICE-
659 PM CDT WED AUG 8 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RENO AND RICE COUNTIES...

AT 654 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTHWEST OF WINDOM TO 8 MILES NORTH OF SYLVIA...AND MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO NICKEL SIZE...AND WINDS TO 45 MPH ARE POSSIBLE WITH THIS
STORM.

CHANCE
Special weather statement, Aug 8, 6:12 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT WED AUG 8 2007

KSZ051-090045-
MCPHERSON-
712 PM CDT WED AUG 8 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MCPHERSON COUNTY...

AT 710 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR WINDOM...OR 9 MILES WEST OF
MCPHERSON...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO NICKEL SIZE...AND WINDS TO 45 MPH ARE POSSIBLE WITH THIS
STORM.

CHANCE

The radar

The Wichita radar (KICT), 89 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Reno

When
August 8, 6:30 PM CST
Where
Reno County, 0.88 mi SE of Huntsville
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.061, -98.319

Thunderstorm Wind, Reno

When
August 8, 6:32 PM CST
Where
Reno County, 0.55 mi W of Plevna
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.970, -98.310

A large tree was blown down.

Hail, Reno

When
August 8, 6:41 PM CST
Where
Reno County, 0.88 mi SE of Huntsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.061, -98.319

Thunderstorm Wind, McPherson

When
August 8, 6:45 PM CST
Where
McPherson County, 1.76 mi NW of Mc Pherson
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.388, -97.693

Thunderstorm Wind, McPherson

When
August 8, 6:46 PM CST
Where
McPherson County, 0.54 mi W of Windom
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
38.380, -97.910

Power lines were blown down.

Thunderstorm Wind, McPherson

When
August 8, 6:55 PM CST
Where
McPherson County, 0.54 mi W of Mc Pherson
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.370, -97.680

Several large trees were blown down.

Thunderstorm Wind, McPherson

When
August 8, 6:55 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
38.370, -97.660

Thunderstorm Wind, McPherson

When
August 8, 6:59 PM CST
Where
McPherson County, 0.54 mi W of Roxbury
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.550, -97.430

Thunderstorm Wind, Reno

When
August 8, 7:03 PM CST
Where
Reno County, 0.55 mi W of Plevna
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.970, -98.310

Thunderstorm Wind, Marion

When
August 8, 7:08 PM CST
Where
Marion County, 6 mi NNW of Durham
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.560, -97.262

Thunderstorm Wind, McPherson

When
August 8, 7:11 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
38.370, -97.660

A roof was blown off a building just north of city hall.

Thunderstorm Wind, Reno

When
August 8, 7:16 PM CST
Where
Reno County, 0.88 mi SE of Huntsville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.061, -98.319

Thunderstorm Wind, Reno

When
August 8, 7:56 PM CST
Where
Reno County, 2.29 mi ENE of Whiteside
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.013, -97.981

Hail, Harvey

When
August 8, 8:00 PM CST
Where
Harvey County, 1.77 mi WNW of Hesston
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.140, -97.460

Thunderstorm Wind, Harvey

When
August 8, 8:00 PM CST
Where
Harvey County, 0.69 mi N of Hesston
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.140, -97.430

Thunderstorm Wind, Harvey

When
August 8, 8:10 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.041, -97.339

Hail, Harvey

When
August 8, 8:14 PM CST
Where
Harvey County, 0.88 mi NW of Hesston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.139, -97.441

Thunderstorm Wind, Harvey

When
August 8, 8:15 PM CST
Where
Harvey County, Newton Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
38.050, -97.280

Thunderstorm Wind, Harvey

When
August 8, 8:27 PM CST
Where
Harvey County, 2.29 mi WSW of Annelly
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.957, -97.239

Hail, Kingman

When
August 8, 8:28 PM CST
Where
Kingman County, 3.46 mi S of Cunningham
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.600, -98.430

Thunderstorm Wind, Harvey

When
August 8, 8:42 PM CST
Where
Harvey County, Newton
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
38.050, -97.350

Several power lines and trees were blown down at the intersection of 1st and Walnut as well as Share Drive and Meridian.

Thunderstorm Wind, Reno

When
August 8, 8:46 PM CST
Where
Reno County, 1.49 mi SSE of South Hutchinson
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
38.010, -97.909

High winds knocked several power lines down causing of power outages in the southern half of Hutchinson.

Thunderstorm Wind, Sedgwick

When
August 8, 9:20 PM CST
Where
Sedgwick County, 2 mi NNW of Wichita Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.677, -97.444

A few six inch diameter tree limbs were blown down near 17th and Tyler.

Thunderstorm Wind, Butler

When
August 8, 9:22 PM CST
Where
Butler County, Elbing
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.050, -97.130

Thunderstorm Wind, Sedgwick

When
August 9, 12:13 AM CST
Where
Sedgwick County, (Aao) Jabara Arpt
Measured
58 kt (67 mph) estimated gust
Reported by
ASOS
Coordinates
37.750, -97.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54713, 54706, 54702, 54714, 54707, 54708, 54715, 54716, 54717, 54718, 54709, 54719, 54720, 54703, 54721, 54722, 54704, 54723, 54724, 54705, 54727, 54710, 54712, 54725, 54726.